Minnesota, 2013

Winter Storm in Minnesota, April 14, 2013

April 14, 2013 · NWS MPX · 2 events in 2 counties and zones

A slow moving storm system brought a large area of sleet, snow and freezing rain across southern Minnesota the morning of Sunday, April 14th. As colder air from the northeast continued to filter into the region, the mixture of sleet and freezing rain changed over to snow across central Minnesota.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A slow moving storm system brought a large area of sleet, snow and freezing rain across southern Minnesota the morning of Sunday, April 14th. As colder air from the northeast continued to filter into the region, the mixture of sleet and freezing rain changed over to snow across central Minnesota. Some of the snow was locally heavy for a few hours and dropped up to 6 inches across Northern Douglas and Northern Todd Counties of central Minnesota by late that evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 14, 4:09 AM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Apr 14, 4:09 AM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
509 AM CDT SUN APR 14 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 429 AM CDT SUN APR 14 2013

STRONG SFC LOW PRES CENTER OVER WRN NEBRASKA THIS MORNING WILL
CONTINUE DEEPENING AS IT ROTATES THRU ERN SD INTO WRN MN BY EARLY
THIS EVE. NUDGING THE SFC LOW ALONG IS A PIVOTING UPR LVL TROF
WHICH PICKS UP THE SFC LOW AND PUSHES IT NEWD. THESE TWO FEATURES
ARE NOT EXPECTED TO BECOME STACKED UNTIL MON MRNG...THUS ALLOWING
THIS TANDEM TO WORK TOGETHER TO PRODUCE MORE THAN JUST NUISANCE
WINTRY PRECIPITATION OVER THE AREA. A STRONG LLJ DEVELOPING SW OF
THE AREA WILL HELP BRING IN NOT ONLY ADDITIONAL MOISTURE BUT ALSO
A SHALLOW WARM AIR LAYER /SURROUNDING H85/ WHICH WILL EFFECTIVELY
CREATE FROZEN PRECIP. THE PRECIP SHIELD ARRIVING FROM THE SW EARLY
THIS MRNG WILL TAKE AN IMMEDIATE ONSET OF -SN...BUT AS THE WAA
SLIGHTLY ALOFT MOVES INTO THE AREA...THE PRECIP WILL MIX WITH AND
CHANGE TO -FZRA FOR MUCH OF THE MORNING. THE DEEPER INFLUX OF
MOISTURE AND ENHANCED LIFT WITH THE PIVOTING UPPER TROF WILL HELP
BOOST PRECIPITATION RATES SUCH THAT ICING MAY OCCUR AT 0.01-0.02
IN/HR. PRECIP TIMING HAS THE HEIGHT OF THE PRECIP ARND 18Z...THEN
GRADUALLY TAPERING OFF AND SHIFTING OFF TO THE ENE. BY THEN...
MOST OF THE PRECIP ACRS THE MPX CWFA WILL BE LIQUID...WITH THE
ONLY EXCEPTION BEING THE FAR NRN COUNTIES WHERE A MIX OF WINTRY
PRECIP CAN BE EXPECTED. THERE MAY BE A STRONGER DRY SLOT ON THE
BACK EDGE OF THE PRECIP SHIELD...HELPING TO NUDGE IT OUT THE
AREA...WHICH MAY BRING AN END TO THE PRECIP FASTER THAN
ADVERTISED. OTHERWISE...HIGH CONFIDENCE THAT THE ENTIRE AREA WILL
SEE PRECIP TODAY...WITH AROUND A QUARTER INCH OF LIQUID QPF. POPS
DROP OFF GOING INTO TNGT AND PRECIP WILL BECOME A RAIN/SNOW MIX
FOLLOWED BY ALL SNOW AS THE SHALLOW WARM AIR LAYER IS ELIMINATED.
HAVE HELD OFF THE THUNDER ASPECT OF THINGS SINCE CHCS ARE QUITE
LOW IN ITS OCCURRENCE AND ALSO LOW CONFIDENCE IN HOW FAR N TO
BRING IT. CANNOT RULE IT OUT BUT HAVE DEFERRED TO LARGER HAZARDS
WITH THE ICING. TEMPS THIS MORNING ARE RANGING FROM THE MID 20S TO
MID 30S...BUT OF BIGGER CONCERN IS THAT DEWPOINTS ARE IN THE LOW-
MID 20S...MEANING THAT WET-BULBING EFFECTS WILL BE AT PLAY TO HELP
CHANGE OVER THE INITIAL ONSET -SN TO FROZEN PRECIP. HIGHS TDA ARE
EXPECTED TO REACH THE MID 30S TO UPR 40S WELL S...FOLLOWED BY LOWS
TNGT IN THE UPR 20S TO LWR 30S.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 429 AM CDT SUN APR 14 2013

UPPER LOW SWINGS OVERHEAD EARLY MONDAY MORNING AND FINALLY LIFTS
NORTHEAST OVER LAKE SUPERIOR BY THE LATE AFTERNOON. INCREASED POPS
OVER THE NORTHERN CWA TO ACCOUNT FOR THE SLOWER PASSAGE OF THE
VORT MAX. ANY LIGHT SNOW WOULD BE MORE SHOWERY...SO WE COULD EVEN SEE
A LITTLE SUN. HOWEVER...THE REMAINING COLD AIR MASS IN PLACE WILL
KEEP TEMPERATURES WELL BELOW NORMAL. SPEAKING OF
TEMPERATURES...WE'VE HAD DOUBLE DIGIT NEGATIVE TEMPERATURE DEPARTURES
FOR THE PAST 4 DAYS NOW AND WITH NORMAL LOWS CLIMBING ABOVE
FREEZING AND HIGHS IN THE UPPER 50S...THIS TREND SHOULD CONTINUE.

BY TUESDAY NIGHT...SOUTHWEST FLOW WILL BE OVER THE AREA AS
LONGWAVE TROUGH MOVES EAST. LOW PRESSURE OVER THE NORTHERN PLAINS
WILL DEEPEN AS AN UPPER LEVEL JET PUSHES ACROSS THE ROCKIES THEN
ACROSS NEBRASKA AND INTO IOWA TONIGHT. THE SURFACE LOW PRESSURE
OVER EASTERN NEBRASKA WILL LIFT NORTHEAST INTO IOWA BEFORE
PIVOTING TO THE NORTHWEST. GFS AND NAM REMAIN DRY THROUGHOUT THE
DAY...BUT 00Z ECMWF DOES SHOW A NORTHWARD PUSH OF MOISTURE AS THE
OLD FRONT BEGINS TO PUSH NORTH AS A WARM FRONT. STRONG THETA-E
ADVECTION OCCURS THIS AFTERNOON AND EVENING ALONG THIS BOUNDARY
AND STORMS SHOULD DEVELOP THIS AFTERNOON ACROSS EASTERN AND
SOUTHERN IOWA. BY WEDNESDAY EVENING...THE SURFACE LOW TRACKS FROM
KANSAS CITY TO JUST NORTH OF DUBUQUE IOWA OFF THE 14.00Z GFS AND
FROM KANSAS CITY TO MILWAUKEE OF THE ECMWF. THIS WILL SPREAD
WIDESPREAD PRECIP ACROSS THE FORECAST ARE AND ONCE AGAIN P-TYPE IS
QUESTION...BUT THE TRACK WOULD BE FAVORABLE FOR A MIX OF SNOW AND
RAIN. THE CONTINUED FOCUS FOR THE SECOND HALF OF THE WORK WEEK
REMAINS ON THE EVOLUTION OF THE LONGWAVE TROUGH AS IT PUSHES OUT
INTO THE PLAINS. TROUGH IN BOTH THE GFS AND ECMWF BOTH KEEP IT
POSITIVELY TILTED...WITH THE GFS NOW THE WARMER AND FURTHER NORTH
SOLUTION /AS ALLUDED TO ABOVE WITH THE MORE NORTHERLY TRACK/. EVEN
WITH THE ECMWF...ENOUGH WARM AIR WRAPS INTO THE FORECAST AREA THAT
IS LOOKS LIKE THAT THE SOUTHERN AND EASTERN PORTIONS OF THE
FORECAST AREA COULD SEE MORE RAIN THAN ANYTHING ELSE. COLD AIR
WRAPS IN BEYOND THE MIDWEEK SYSTEM AS WELL...SO NOT BIG WARM UP
IN THE NEXT 7 DAYS WITH TROUGHING OVER THE NATIONS MIDSECTION.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1055 PM CDT SAT APR 13 2013

FEW CHANGES WERE MADE TO THE 06Z TAF UPDATE. A WINTRY MIX OF
PRECIPITATION STILL EXPECTED TO OVERSPREAD THE AREA OVERNIGHT AND
EARLY SUNDAY MORNING. STILL ANTICIPATING SNOW/SLEET AT
ONSET...THEN A TRANSITION TO FREEZING RAIN AND SLEET TOWARD
DAYBREAK AS AN ELEVATED WARM LAYER SURGES INTO THE AREA AND
COMBINES WITH SUB-FREEZING SURFACE TEMPS. BY MID MORNING
SUNDAY...LOW LEVEL TEMPS WILL WARM ENOUGH TO ALLOW THE PRECIP TO
CHANGE OVER TO LIQUID RAIN...WITH THE EXCEPTION OF
NORTHERN/WESTERN SITES /KSTC-KAXN-KRWF/ WHERE A RAIN-SNOW MIX WILL
BE POSSIBLE THROUGH THE AFTERNOON. CIGS WILL DEGRADE TO AROUND OR
BELOW 1000 FT AS THE PRECIP ENSUES...AND WILL LIKELY NOT SEE
WIDESPREAD IMPROVEMENT THROUGH MOST OF THE PERIOD.

KMSP...
STILL EXPECTING SNOW AND SLEET AT PRECIP ONSET...WHICH SHOULD BE
AROUND 09Z...ALTHOUGH A QUICK TRANSITION TO SLEET AND FREEZING
RAIN IS LIKELY BETWEEN 10Z AND 12Z. THE MAIN THREAT FOR FREEZING RAIN
WILL DIMINISH AFTER 14Z AS SURFACE TEMPS CLIMB ABOVE FREEZING.
HOWEVER...STILL EXPECT TO SEE SOME SLEET MIX IN WITH THE RAIN
THROUGH 16Z...WITH A TRANSITION TO ALL RAIN AFTER THAT.
THEREFORE...AN AIRPORT WEATHER WARNING /AWW/ IS LIKELY BETWEEN 09Z
AND 15Z SUNDAY.

/OUTLOOK FOR KMSP/
MON...MVFR EARLY...THEN VFR. WINDS ESE AT 15G25KTS.
TUE...VFR. WINDS W AT 10G15TKS.
WED..MVFR WITH -RASN POSSIBLE. WINDS NE AT 10G20KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY UNTIL 1 PM CDT THIS AFTERNOON FOR MNZ051-
     058>070-073>078-082>085.

     WINTER STORM WARNING UNTIL 1 AM CDT MONDAY FOR MNZ041>043.

     WINTER STORM WARNING UNTIL 1 PM CDT THIS AFTERNOON FOR
     MNZ047>049-054>057.

     WINTER WEATHER ADVISORY UNTIL 1 AM CDT MONDAY FOR MNZ044-045.

     WINTER WEATHER ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR MNZ050-
     052-053.

WI...WINTER WEATHER ADVISORY UNTIL 1 PM CDT THIS AFTERNOON FOR WIZ024-
     026-028.

     WINTER WEATHER ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR
     WIZ014>016-023-025-027.

&&

SHORT TERM...JPC
LONG TERM...CLF
AVIATION...LS
Hazardous weather outlook, Apr 14, 4:52 AM CST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
552 AM CDT SUN APR 14 2013

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
151100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
552 AM CDT SUN APR 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES ARE IN EFFECT
TODAY DUE TO THE THREAT OF A WINTRY MIX OF PRECIPITATION. THE
HEAVIEST SNOW AND ICE ACCUMULATIONS ARE EXPECTED IN WEST CENTRAL
MINNESOTA WHERE UP TO A QUARTER INCH OF ICE AND A FEW INCHES OF
SNOW ARE POSSIBLE. FARTHER SOUTH AND EAST...A WINTRY MIX IS ALSO
EXPECTED. HOWEVER...ANY SNOW...SLEET OR FREEZING RAIN THAT FALLS
WILL BE SLOWER TO ACCUMULATE DUE TO WARMER TEMPERATURES. SEE THE
LATEST WINTER WEATHER STATEMENT FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER SYSTEM ARRIVES MID WEEK AND COULD BRING MORE SNOW OR RAIN
TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Douglas

When
April 14, 6:00 AM CST to 11:00 PM CST
Where
Douglas forecast zone
Reported by
Trained Spotter
Coordinates
45.934, -95.453 (the zone’s center; the record gives no point)

Locally three to six inches of snow fell across Douglas county, with the heaviest north of Alexandria.

Winter Storm, Todd

When
April 14, 6:00 AM CST to 11:00 PM CST
Where
Todd forecast zone
Reported by
Trained Spotter
Coordinates
46.071, -94.898 (the zone’s center; the record gives no point)

Locally three to six inches of snow fell across Todd county, with the heaviest north of Long Prairie.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 434410, 434413.